Alert archive / Michigan / Frost Advisories in 2019
Frost Advisory 9, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Oct 3, 2019, 3:29 AM EDT for Chippewa County, Mackinac County, Michigan. It took effect at Oct 4, 2019, 1:00 AM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2019, 3:29 AM EDT (07:29 UTC)
- In effect from
- Oct 4, 2019, 1:00 AM EDT
- Expired
- Oct 4, 2019, 3:06 AM EDT
- In force
- 2 hr
- Issued by
- NWS Gaylord, MI
Counties Chippewa County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204 WWUS73 KAPX 030729 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 329 AM EDT Thu Oct 3 2019 MIZ087-088-096-031600- /O.NEW.KAPX.FR.Y.0009.191004T0500Z-191004T1200Z/ Central Chippewa-Southeast Chippewa-Eastern Mackinac- Including the cities of Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, St. Ignace, Brevort, and Les Cheneaux Islands 329 AM EDT Thu Oct 3 2019 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Central and southeast Chippewa County, and eastern Mackinac County. * WHEN...From 1 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JZ
3 follow-up statements
562 WWUS73 KAPX 031834 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 234 PM EDT Thu Oct 3 2019 MIZ086-040245- /O.EXA.KAPX.FR.Y.0009.191004T0500Z-191004T1200Z/ Western Chippewa- Including the cities of Paradise, Trout Lake, and Rudyard 234 PM EDT Thu Oct 3 2019 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Western Chippewa County. * WHEN...From 1 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ087-088-096-040245- /O.CON.KAPX.FR.Y.0009.191004T0500Z-191004T1200Z/ Central Chippewa-Southeast Chippewa-Eastern Mackinac- Including the cities of Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, St. Ignace, Brevort, and Les Cheneaux Islands 234 PM EDT Thu Oct 3 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Central Chippewa, Eastern Mackinac and Southeast Chippewa Counties. * WHEN...From 1 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
641 WWUS73 KAPX 040211 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1011 PM EDT Thu Oct 3 2019 MIZ086>088-096-041015- /O.CON.KAPX.FR.Y.0009.191004T0500Z-191004T1200Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Eastern Mackinac- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, St. Ignace, Brevort, and Les Cheneaux Islands 1011 PM EDT Thu Oct 3 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Western Chippewa County. * WHEN...From 1 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
047 WWUS73 KAPX 040706 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 306 AM EDT Fri Oct 4 2019 MIZ086>088-096-041800- /O.CAN.KAPX.FR.Y.0009.000000T0000Z-191004T1200Z/ /O.NEW.KAPX.FR.Y.0010.191005T0200Z-191005T1200Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Eastern Mackinac- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, St. Ignace, Brevort, and Les Cheneaux Islands 306 AM EDT Fri Oct 4 2019 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT SATURDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Chippewa and eastern Mackinac Counties. * WHEN...From 10 PM this evening to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect tender plants from the cold. && $$ MIZ016>018-021>024-027>030-033>036-099-041800- /O.NEW.KAPX.FZ.W.0004.191005T0200Z-191005T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Kalkaska-Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco- Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, and Charlevoix 306 AM EDT Fri Oct 4 2019 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures, with lows ranging from the middle 20s to lower 30s. * WHERE...Portions of Northern Lower Michigan. * WHEN...From 10 PM this evening to 8 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MIZ095-041800- /O.NEW.KAPX.FR.Y.0010.191005T0200Z-191005T1200Z/ Western Mackinac- Including the cities of Engadine, Naubinway, and Epoufette 306 AM EDT Fri Oct 4 2019 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Western Mackinac County. * WHEN...From 10 PM this evening to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect tender plants from the cold. && $$ MIZ020-025-026-031-032-041-042-098-041800- /O.NEW.KAPX.FR.Y.0010.191005T0200Z-191005T1200Z/ Leelanau-Benzie-Grand Traverse-Manistee-Wexford-Gladwin-Arenac- Beaver Island- Including the cities of Northport, Frankfort, Traverse City, Manistee, Cadillac, Gladwin, Standish, and St. James 306 AM EDT Fri Oct 4 2019 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT SATURDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Leelanau, Benzie, Grand Traverse, Manistee, Wexford, Gladwin, Arenac and Beaver Island Counties. * WHEN...From 10 PM this evening to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Oct 3, 3:25 AM EDT, 4 minutes earlier.
Area forecast discussion, Oct 3, 3:25 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
325 AM EDT Thu Oct 3 2019
.NEAR TERM...(Today through Tonight)
Issued at 325 AM EDT Thu Oct 3 2019
...The very definition of dreary...
High Impact Weather Potential: Frost increasingly likely in parts of
eastern upper MI late tonight.
Low pressure is in ne IL, and is moving east along a warm front
that extends into IN/OH. A pair of inverted trofs extend nnw from
the low, one into central WI and western upper MI, the 2nd into
ne IA and eastern MN. Meanwhile, high pressure is near southern
James Bay. This pattern is feeding cool/dry low- level air into
northern MI on easterly surface winds. Meanwhile, mid-level
forcing for ascent is increasing early today, as a closed 500mb
low moves from eastern NB to northern Superior by mid- afternoon.
This is resulting in spotty light precip across the area. Precip
trends today, and temp/frost trends tonight, are the primary
concern.
Main areas of ascent will bypass northern MI today. One, associated
with and directly ahead of the 500mb low, will move from ND/northern
MN to Superior and northern Ontario. The other, isentropic ascent
north of the front to our south, is now crossing southern lower
MI on the way toward Lake Erie and points east. We will still have
numerous to widespread showers to start the day, with enough
residual mid-level forcing to overcome drier air in low levels.
But have generally reduced QPF from guidance, keep everyone at or
below 0.25" this morning.
By midday, dry slotting on the south flank of the upper low will be
expanding into northern lower MI. The primary inverted trof will
also be moving into the forecast area this afternoon, switching our
sub-850mb winds from easterly to west and then nw. This will
switch us to a relatively moist low-level fetch (at least
initially), and there is a healthy amount of 1000-850mb
convergence along the actual inverted trof itself. So, though pops
will decrease considerably behind the inverted trof and under the
mid- level dry slot, they will not completely end (at least, not
initially). By early afternoon, the most widespread precip will be
n of a CVX-Tawas line. And by 6 pm, that will be north of Petoskey-
Ossineke. Generally plenty of clouds, though there might be a few
breaks near Saginaw Bay late.
Max temps will be range from a dismal mid 40s at the Sault, to lower
60s for Gladwin/Standish.
Tonight, 1030mb high pressure builds east from the far eastern
Dakotas toward western Superior. With the 500mb upper low opening
and heading for Quebec, the inverted surface trof will get shunted
back southward and begin to wash out. That will restore n to nne
surface winds across the forecast area. Spotty synoptic precip may
still linger into the evening, near and north of the inverted
trof, but deeper moisture will be exiting with the departing/
weakening upper low. So most pops will diminish. 850mb temps will
be lowering to around 0C or even very slightly cooler, so we're
way more than unstable enough for lake effect precip. But
anticyclonically-curved flow, and gradual deep drying, will be
obstacles. Will keep overnight lake effect pops just chancy,
centered on Leelanau/Benzie Cos in nw lower, and from APN to Tawas
in ne lower MI.
Cloud cover will be stubborn for a good portion of the night. But a
downsloping component will erode our stratocu in some areas
overnight. HTL-Gladwin will be one spot. A more prominent (thanks
to more substantial downsloping) will be central/eastern Chip/
Mack Cos in eastern upper MI. That will provide a short late-
night window to see radiational cooling, and/or be the recipient
of synoptically-assisted drainage flow off of Ontario. This part
of the forecast area will only see highs in the mid- upper 40s
today, so even though our window is short, it shouldn't take much
to introduce a frost threat. Bias-corrected short term consensus
grids consistently print out plenty of 32-34f readings in far
eastern upper MI.
Given the above, will go ahead and get a frost advisory up now for
central/eastern Chip, and eastern Mack Cos, for late tonight. This
could well need expanding (into western Chip Co in particular), but
there is more of a marine influence and less in the way of
clearing here. Patchy frost is possible in the tip of northern
lower MI (especially Emmet/Cheboygan Cos), and just maybe a few
other spots in the interior of northern lower MI.
Low temps tonight from the low 30s eastern upper MI to the low/mid
40s Standish/MBL/Frankfort.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 325 AM EDT Thu Oct 3 2019
...Frost/freeze conditions anticipated to wrap-up the week...
High Impact Weather Potential: Some frost Friday morning.
Frost/Freeze potential Saturday morning.
Pattern Synopsis/Forecast: Per overnight analysis, fixed upper level
ridging remains across the SE and Gulf Coast states with short-wave
ridging sliding through the western Great Lakes. Another vigorous
short-wave impulse/closed low is migrating through the northern
Plains into the Upper Midwest. Surface low pressure is pressing
through Illinois with inverted surface troughing extending up into
the Upper Midwest. Another round of active weather is ongoing
through the Midwest and wrapping up into the northern Plains with
these features...including some snowfall being reported in North
Dakota.
Short-wave impulse will slide across the northern Great Lakes today
while surface low pressure slides along the Michigan/Indiana/Ohio
border...all bringing some additional rainfall to the region. Upper
level ridging and strong surface high pressure build into the region
heading into Friday and part of Saturday, setting the stage for
frost/freeze possibilities. Another system (just off the Pacific NW
coast this morning) will moving through the region later Saturday
into the early part of next week.
Primary Forecast Concerns/Challenges: Chilly temperatures and
frost/freeze possibilities Friday night.
Friday and Friday night: Short-wave ridging, strong surface high
pressure and dry air (at least aloft) will become centered over the
western Great Lakes through the day. But, per guidance RH forecasts,
they will fighting abundant low level moisture still stretched back
through the region and into the Plains. However, I remain optimistic
that given the strong subsidence/dry air and modest heating/mixing
still possible that we will gradually thin out cloud cover as we go
through the day. Will see.
But that leads us into Friday night. Assuming that we can
substantially clear things out during the day, with weak low level
flow, temperatures will be able to fall through the 30s for a
sizable portion of the forecast area with our usual cold inland
spots potentially dipping below the freezing mark. So, it still
looks likely we will eventually need a frost advisory headline for a
good portion of counties Friday night/early Saturday morning, and a
freeze warning may also be needed for a smaller set of counties.
Heading into Saturday, strong surface high pressure will move off to
the east bringing winds veering back into south and a little rebound
in temperatures for the day. But the next aforementioned Pacific NW
coast system will be following quickly behind, swinging through the
northern tier of states into the Upper Midwest by early Saturday
evening and bringing another round of showers into the Great Lakes.
Latest Euro/GFS guidance solutions are just a tad slower in bringing
showers into the forecast area...primarily in the afternoon and
primarily the western half of the CWA. So I've slowed rain chances
just a bit from previous forecasts. Bigger bulk of showers arrive
Saturday night.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 325 AM EDT Thu Oct 3 2019
Primary Forecast Concerns: Minimal at this juncture. Some gale force
wind gusts on the lakes are possible Saturday night into Sunday.
A somewhat progressive flow pattern will remain in place across the
CONUS through the weekend as another short-wave trough (off the Pac
NW coast this morning) swings across the northern tier of states on
Saturday then swings up through Ontario on Sunday. Associated
deepening surface low pressure swings up through the Upper Midwest
into Ontario later Saturday into Sunday with signals for a fairly
tight pressure gradient developing over the northern lakes region,
925 MB winds of 40 to 50 knots forecast by the Euro. Obviously it's
early yet, but this suggests gale force gusts will be a possibility.
Meanwhile, secondary Canadian short-wave energy is then slated to
dive into the backside of this system and carve out another trough
in the Great Lakes and Ohio Valley region...Monday into Tuesday.
This will bring another period of unsettled weather to the region
Saturday night through at least Monday, although there may be
another reprive from the showers on Sunday. Beyond that, there are
signals that we move into a drier stretch of weather from Tuesday
onward along with temperatures moderating back toward normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1141 PM EDT Wed Oct 2 2019
Next area of weak low pressure spreads into the area later tonight
through today, bringing more widespread MVFR to IFR cigs along
with it. Expect light rain, with some minimal vis
restrictions...with the best chance for rain arriving late tonight
and this morning. Slowly improving conditions expected later this
afternoon and evening as weak low pressure passes east of the
region.
&&
.MARINE...
Issued at 325 AM EDT Thu Oct 3 2019
Somewhat gusty easterly winds will continue this morning, between
low pressure in ne IL and high pressure near James Bay. Winds will
be disrupted this afternoon as the low departs eastward, and a
trof of low pressure gets pushed into northern lower MI. That trof
will get shoved southward tonight, and as high pressure approaches
from the west, northerly winds get established tonight. Small
craft advisories are already up everywhere into tonight.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY from 1 AM to 8 AM EDT Friday for MIZ087-088-096.
LH...SMALL CRAFT ADVISORY until 6 AM EDT Friday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 AM EDT Friday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 6 AM EDT Friday for LSZ321-322.
&&
NEAR TERM...JZ
SHORT TERM...BA
LONG TERM...BA
AVIATION...MB
MARINE...JZHazardous weather outlook, Oct 2, 10:12 PM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1012 PM EDT Wed Oct 2 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-031200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 1012 PM EDT Wed Oct 2 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Areas of frost are possible across interior parts of eastern Upper early Friday morning. Frost/freeze conditions are expected early Saturday morning across all of interior northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
Nearby
Frost Advisories in Michigan, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.